It Might be Time to Review Your Pain Relieving Medication

Many people who suffer from arthritis or other painful chronic conditions make a dose of a pain-relieving medication part of their daily routines.

But the U.S. Food and Drug Administration last month decided to strengthen the warning labels on some common drugs taken for such conditions to warn consumers that the drugs can increase the risk of having a heart attack or stroke.

What does the FDA’s action on nonaspirin nonsteroidal anti-inflammatory drugs (NSAIDs) mean to you?

First, there is no need to panic, says Dr. Ronald Hedger, assistant dean of clinical skills training at Touro University Nevada College of Osteopathic Medicine.

And, second, this would be a good time to talk with your doctor about your own pain management and drug-taking regimen to make sure you are not taking more of the drugs than you need.

The drugs involved in the FDA’s action include ibuprofen (over-the-counter brand names include Motrin and Advil) and naproxen (over-the-counter brand names include Aleve).

The FDA says the risks of heart attack and stroke associated with taking NSAIDs were first noted for consumers in 2005. More recently, the agency says a review of research prompted it to revise the drugs’ labeling to strengthen the warning that taking the drugs can lead to heart attacks or strokes and to offer consumers more detailed information about those risks.

Studies indicate that “if you stay within a 1,200 (milligram) or less range per day, your risk is relatively low,” Hedger says. “So basically, somebody that takes two over-the-counter ibuprofen or an Aleve once a day for arthritis is well within the safety range, with the asterisk that (stroke or heart attack) still could happen. It still increases your risk. But it tends to be (more for) people taking a higher quantity over a longer period of time.”

Patients and their health care providers “have to look at benefit versus risk,” Hedger says. “In other words, if (patients) can’t function from day to day without using it, they can’t just stop, but they need to be more aware of how they take it and of any symptoms.”

Hedger’s advice: Read the literature and labels that come with your medicine and talk with your physician or health care provider about what you’re taking, how much of it you’re taking and whether other options may exist.

Original Article HERE

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s